MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. OES BRONCHOFIBERSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. OES BRONCHOFIBERSCOPE
Model Number BF-1T60
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The olympus scope was sent to an independent laboratory for culture testing.Cultures were taken from the distal end and the washings from the suction channel.One colony forming unit (cfu) of acinetobacter radioresistens was identified from the suction channel washings.The obtained results are in conformance with the requirements.After the device undergoes a second reprocessing cycle, additional culture sampling will be performed and the device will be evaluated.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time.However, if additional information becomes available this report will be supplemented accordingly.
 
Event or Problem Description
The customer reported to olympus, the oes bronchofiberscope tested positive for a microbial contamination.The issue was found during routine culturing of the scope.The user did not report any contamination or any other serious deterioration in the state of health of any person, to which the scope could have been a contributory cause.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.The device was evaluated where no abnormalities were found that could have led to the positive culture.Multiple defects were noted during the evaluation including the bending section rubber was leaking, the insertion section was kinked and wrinkled, the universal cord was kinked, the diopter ring was discolored, the image guide fiber had a breakage, and replacement of all channels and cylinders was required due to normal wear and tear over time.However, these defects are not considered severe enough to cause a potential adverse event.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been 12 years and 11 months since the subject device was manufactured.Based on the results of the investigation, it is unlikely the positive culture was caused by the device.Growth of microorganisms were found through culture testing by the user after reprocessing.However, when olympus culture tested after reprocessing in accordance with instructions for use (ifu) before repair, the results conformed to the regulation's recommendation.The following is included in the instructions for use (ifu): "precautions: failure to properly clean and high-level disinfect or sterilize endoscopic equipment after each procedure can compromise patient safety.To minimize the risk of transmitting diseases from one patient to another, after each procedure the endoscope and the equipment must undergo thorough manual cleaning followed by high-level disinfection or sterilization, follow the description in ¿cleaning, disinfection and sterilization procedures¿." "reprocess not only the external surface of the endoscope but also all of the channels.".
 
Event or Problem Description
Additional information was provided from the customer.The customer declined to repair the device and has decided to purchase a new scope and requested free disposal.
 
Additional Manufacturer Narrative
This supplemental report is submitted to provide additional information obtained from the customer.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.

Brand Name
OES BRONCHOFIBERSCOPE
Common Device Name
BRONCHOFIBERSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12843718
Report Number8010047-2021-14827
Device Sequence Number4232323
Product Code EOQ
UDI-Device Identifier04953170339264
UDI-Public04953170339264
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K023984
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBF-1T60
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2021
Supplement Date Received by Manufacturer12/14/2021
01/17/2022
Initial Report FDA Received Date11/19/2021
Supplement Report FDA Received Date01/13/2022
01/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/25/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown